The Side Effects of Prednisone I Was Never Told About

The Side Effects of Prednisone I Was Never Told About

When you take numerous medications a few times per day, you learn to understand that these medications may have side effects. Luckily, you are usually able to anticipate these side effects’ arrival, thanks to an educational pamphlet accompanying your box of pills or an informative Google search session.

Prednisone is one of the many tablets I take daily. Being on it has been an experience filled with hate for all its many side effects, as well as gratefulness for keeping me breathing despite at times having a critically weak diaphragm. Prednisone is used to reduce inflammation or suppress the immune system and forms part of a medicine class called corticosteroids. In a healthy individual with allergies, for example, it can be used acutely to control the allergic reaction by reducing swelling or itchiness. It also can be chronically used for diseases like myasthenia gravis, where high doses are commonly used to suppress autoimmunity.

I have been on prednisone unintermittedly for almost five years and hope to one day be stable enough to be completely weaned from it. The longest recommended course of prednisone treatment is 10 days. Therefore, I was forced to expect and accept all the side effects that come along with the lengthy use of this medication such as moon face, weight gain, stretch marks, and easy bruising, to name a few. I could handle those. I was just not at all prepared for the psychiatric side effects I experienced.

These psychiatric side effects started out mildly with irritability, distractibility, insomnia, lethargy, and subtle mood changes. Alarmingly, I eventually started experiencing mania, psychosis, and depression. I wasn’t warned that this might happen, so I only sought medical help after about six months of temporarily losing my mind.

The first time I experienced psychosis, I was petrified of telling anyone about what was going on because I did not want to have both chronic physical and mental illness. I felt like I was already enough of a burden to those around me, and another diagnosis would definitely not make things better. My psychosis started with auditory hallucinations of cats meowing. It became increasingly difficult to separate reality from what was not. This made me increasingly anxious. Mania followed, which led to a path of emotional instability and intensity. I did not know these were side effects associated with prednisone.

This emotional instability and intensity became incredibly draining and exhausted me so much that I was almost permanently bedridden while it was going on. I was exceptionally anxious, which also drains energy. Any person with a chronic illness is already surviving on too little energy, and when I experienced all these exhausting psychiatric side effects, I simply did not have enough energy left to do anything else.

Luckily, once doctors diagnosed the side effect after a couple of months, it was very treatable, and I was quickly back to my old self.

This experience taught me that I need to be informed if I want to be an active participant in healthcare decisions. If I want to understand why the doctor wants to know certain things, I need to ask. I need to understand my body, too.

This experience taught me not to underestimate mental illness and never to compare it to physical illness. Both are terrifying in their own way, and both limit participation in daily living. It’s also now evident to me how important mental health is in maintaining general health. We should not underestimate the importance of mental health in our fight. Never stop fighting. Life is beautiful.

***

Myasthenia Gravis News is strictly a news and information website about the disease. It does not provide medical advice, diagnosis or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website.

4 comments

  1. michelle Tencza says:

    very well said, I also have osteoporosis and also had cataracts. One day I do hope something else will help us

    • Retha De Wet says:

      It can happen at any dosage. It is more common for it to occur when the prednisone dosage is being increased, but in this case, it happened when I decreased my dosage. It occurred at different dosages, initially at 40mg daily, then later at 60mg and again at 20mg.

  2. Lori Cooper says:

    I experienced similar side effects when I was on 100 mg/daily. It was a nightmare and looking back now I wonder how I ever survived. During this time I was also experiencing menopause symptoms, yet the doctors said it was just side effects from the prednisone (said I was too young for it to be menopause; I was in my mid to late 30’s). Combine all that with untreated sleep apnea and I was a miserable mess. Depression, anxiety, nightmares, uncontrollable sweating, moodiness, weight gain, dental problems, tremors, elevated blood pressure and blood sugar levels, moon face, buffalo hump, I had them all. It took years to wean off only to have to be put back on it at 80mg/daily when I had another Myasthenic Crisis. Some of the side effects weren’t as horrible this time since I was on medication still for most of them but again it took years to wean off. I have successfully been prednisone free for almost 2 years and hope to stay that way!

Leave a Comment

Your email address will not be published. Required fields are marked *